MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100465
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tha surgery, the plastic cover on a polarstem stem std ti/ha 2 non-cem neck broke without any force or pressure applied to it.It is unknown how the procedure was finished.Patient was not harmed as consequence of this problem since all the fragments were retrieved.
 
Additional Manufacturer Narrative
It was reported that, during a total hip arthroplasty surgery, the cone protector on a polarstem stem std ti/ha 2 non-cem broke without any force or pressure applied to it.It is unknow how the procedure was finished.Patient was not harmed as consequence of this problem since all the fragments were retrieved.The product including cone protector was not returned for investigation, but a picture of the fractured cone protector was provided.The failure mode can be confirmed.The packaging component, the cone protector is completely destroyed and shattered into many small pieces.The production records did not reveal any deviation which could explain the occurred fracture of the cone protector.For the batch in scope no other complaint was recorded.There is no indication that the device failed to match specification at the time of manufacturing.The risk is covered within our corresponding risk file.In our current ifu for hip implants lit.12.23 ed.05/16 it is stated that a device shouldn't be used if a packaging component including the cone protector show any damage.A that point and after the performed investigation the failure mode can not clearly be confirmed.The material of the protective cover could have been affected by climatic conditions, e.G.Storage, distribution, etc.Nevertheless, the root cause can not be independently established.No corrective or preventive actions are planned.Should additional information or the product get available in future this case will be re-assessed.Smith & nephew will monitor this device for similar issues.

Brand Name
POLARSTEM STEM STD TI/HA 2 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key12159859
Report Number9613369-2021-00317
Device Sequence Number17313076
Product Code LWJ
UDI-Device Identifier07611996118568
UDI-Public07611996118568
Combination Product (Y/N)N
Initial Reporter CountrySF
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100465
Device Catalogue Number75100465
Device Lot NumberB2016721
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/02/2021
Supplement Date Received by Manufacturer09/13/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date09/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;